When starting a new medication, watch for new symptoms
DEAR DR. ROACH: I'm a 47-year-old male taking the following prescriptions: venlafaxine, buspirone and gemfibrozil. I am in excellent health with no other issues. I started all the meds at the same time, approximately six years ago. My concern is that my short-term memory is horrible. It started at about the same time. I forget things quickly, and it is a problem not only at work but in my everyday life. I visited my doctor with the concerns, and he ordered an Alzheimer's disease test, which I passed. I had a brain scan, with no abnormalities. If it's not a physical issue, what could it be? Most importantly, how do I improve my short-term memory? Please help! I can't seem to remember anything. As a side note, I have no issues with my long-term memory. -- N.D.
ANSWER: Medication side effects should always be in a prescriber's mind, and when new drugs are started, a wise clinician asks about any adverse effects, and specifically about common ones. In this case, the fact that the symptom started at about the same time as the medications makes them the most likely culprit. Venlafaxine and buspirone typically are prescribed for anxiety or anxious depression: Mood disorders themselves can cause difficulty with concentration, which often is perceived as a short-term memory disorder. However, both of these medicines are reported to cause memory problems. It's sometimes hard to separate the effect of the condition (mood disorder) from the side effects of medication. This becomes more of a problem when more than one medication is prescribed at the same time.
Gemfibrozil, used for elevated cholesterol, also is reported to cause memory disorders, as are the more commonly used class of cholesterol drugs, the statins.
In a case like yours, one reasonable approach is for your doctor to stop the medications (if it is safe to do so; don't do this without discussing with your prescriber) to see if that makes the problem go away. If it does, then he can look for treatments for your conditions that don't cause side effects. This may include nondrug treatment, such as cognitive-behavioral therapy for a mood disorder, or a diet and exercise plan for cholesterol.
I should note that there is no single, simple test for Alzheimer's disease. Making the diagnosis with absolute certainty requires a brain biopsy, which is almost never done, because a comprehensive evaluation by a specialist, with appropriate laboratory, psychological and sometime radiologic testing, is very accurate.
DEAR DR. ROACH: Diabetes runs in my family, and I recently read about a type of diabetes I had never heard of: Type 1.5 diabetes, or LADA. I do not remember you ever writing about it. -- R.K.
ANSWER: Type 1 diabetes is caused by an autoimmune destruction of the insulin-producing beta cells in the pancreas. It normally occurs in children or adolescents. Type 2 is caused by resistance to insulin, often (but not always) in people who are overweight. It normally happens in adults. However, there are exceptions to these associations. The most important is that Type 2 diabetes is increasingly occurring in young adults, adolescents and even children, usually alongside obesity.
Type 1.5 diabetes is a bit of a misnomer, since it is either a late-onset form of Type 1 ("LADA" is for "latent autoimmune diabetes in adults") or very closely resembles it. It tends to be slower in onset than Type 1 in children. Since it involves destruction of the beta cells, most people with LADA eventually will require insulin. Some experts believe that early and aggressive use of insulin will slow or even prevent destruction of the beta cells in people with autoimmune diabetes, which means both Type 1 and LADA.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
(c) 2016 North America Syndicate Inc.
All Rights Reserved